Direct Oral Anticoagulants Increase Bleeding Risk After Endoscopic Sphincterotomy: A Retrospective Study [post]

Sakue Masuda, Kazuya Koizumi, Takashi Nishino, Tomohiko Tazawa, Karen Kimura, Junichi Tasaki, Chikamasa Ichita, Akiko Sasaki, Makoto Kako, Haruki Uojima, Ayumu Sugitani
2020 unpublished
Background: Bleeding is a serious adverse event of endoscopic sphincterotomy (EST). However, the risk of EST bleeding between direct oral anticoagulant (DOAC) users and those who received no antithrombotic agents has not been clarified. This study analyzed the risk factors for bleeding after EST in patients on DOAC and evaluated the Japan Gastroenterological Endoscopy Society (JGES) guidelines for gastroenterological endoscopy in patients undergoing antithrombotic treatment.Methods: We
more » ... ethods: We retrospectively analyzed 524 patients treated with EST who received DOAC or no antithrombotic drug from May 2016 to August 2019. We investigated the risk factors for bleeding. Cessation and resumption of DOAC treatment were determined according to the JGES guidelines, although DOAC cessation or heparin replacement was determined by the attending physician. Results: The number of patients on DOAC (DOAC group) and those without antithrombotic drug (no-drug group) were 42 (8.0%) and 482 (92.0%), respectively. DOAC was discontinued for <2 days in 24 (57.2%) patients and for ≥2 days in 18 (42.8%) patients. Of the 524 patients, 21 (4.0%) had EST bleeding. The bleeding rate was significantly higher in the DOAC group (14.3%, 6/42). Multivariate analysis showed that bleeding occurs more frequently in patients on DOAC, patients with low platelet counts (<100,000/µl), and elderly patients (>80 years old).Conclusions: DOAC treatment, low platelet count, and old age (>80 years old) are significant risk factors for EST bleeding. Although the bleeding incidence increased in patients on DOAC, which was discontinued according to the JGES guidelines, successful hemostasis was achieved with endoscopy in all cases with bleeding, and no thrombotic events occurred after cessation of DOAC. Thus, the JGES guidelines are acceptable.
doi:10.21203/rs.3.rs-64100/v1 fatcat:sae4dr62mvhy7jl3g5dqc4ax7u